Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 23, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2014, 2:21 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, Richmond County, Georgia. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2014, 2:21 PM EDT (18:21 UTC)
- Expired
- May 25, 2014, 3:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 119 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 2:37 PM EDT | HAIL 1.25 | 7 Nw Grovetown, GA | HALF DOLLAR SIZE HAIL REPORTED BY A COCORAHS OBSERVER |
| May 25, 2:47 PM EDT | HAIL 1 | 6 Nnw Grovetown, GA | COLUMBIA COUNTY DISPATCH REPORTED QUARTER SIZE HAIL ALONG COLUMBIA RD IN APPLING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247
WUUS52 KCAE 251821
SVRCAE
GAC073-245-SCC003-037-065-251915-
/O.NEW.KCAE.SV.W.0023.140525T1821Z-140525T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT SUN MAY 25 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
SOUTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 315 PM EDT
* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF GROVETOWN...AND MOVING SOUTHEAST AT 5 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MARTINEZ...HARLEM...
GROVETOWN...FORT GORDON...EVANS...AUGUSTA...NORTH AUGUSTA...
CLEARWATER...BELVEDERE AND GLOVERVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV
TO RELAY SEVERE WEATHER REPORTS.
OR CALL THE NATIONAL WEATHER SERVICE AT
8...0...3...8...2...2...8...1...3...5.
LAT...LON 3372 8218 3352 8179 3336 8205 3328 8230
3333 8233 3336 8230 3340 8234 3342 8234
3349 8240 3351 8240 3353 8239 3355 8242
3356 8243
TIME...MOT...LOC 1822Z 332DEG 6KT 3352 8228
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:31 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 25, 11:31 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1131 AM EDT SUN MAY 25 2014 .SYNOPSIS... HIGH PRESSURE CENTERED OFF THE COAST WILL CIRCULATE A MOIST SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TUESDAY. A COLD FRONT WILL MOVE SOUTHWARD AND INTO THE AREA WEDNESDAY OR THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... MORNING ANALYSIS REVEALED AN 850MB CONVERGENT BOUNDARY BISECTING THE FORECAST AREA ROUGHLY ALONG THE I-26 CORRIDOR. RADAR IMAGERY HAS SHOWN ISOLATED SHOWERS ALL MORNING ALONG THIS CORRIDOR...ALTHOUGH THE RADAR CURRENTLY SHOWS ONLY A SMALL AREA OF SHOWERS JUST SOUTHWEST OF COLUMBIA. BROAD NORTHWESTERLY FLOW ALOFT WILL CONTINUE TODAY WITH SHORTWAVE ENERGY NOTED ON THE WATER VAPOR IMAGERY MOVING SOUTHEASTWARD ACROSS TENNESSEE WHICH HAS SUPPORTED SOME CONVECTION THERE. MOIST SOUTHEASTERLY LOW LEVEL FLOW EXPECTED THROUGH THE DAY INTO TONIGHT. OLD FRONTAL BOUNDARY APPEARS TO BE SITUATED SOMEWHERE IN EASTERN PART OF GEORGIA AND COULD BE A FOCUS FOR CONVECTION LATER THIS AFTERNOON AND EVENING. WEAK TO POSSIBLY MODERATE INSTABILITY THIS AFTERNOON FORECAST BY THE MODELS BUT PERSISTENT MID AND HIGH CLOUDS WILL LIKELY HAVE SOME IMPACT ON THAT. NEVERTHELESS...THINK THE AREA ALONG AND SOUTH OF THE I-26 CORRIDOR COULD SEE SCATTERED AFTERNOON AND EVENING CONVECTION...WHERE BETTER MOISTURE RESIDES. LESS CLOUDS IN THE NORTHERN MIDLANDS AND CSRA MAY ALLOW FOR SLIGHTLY WARMER TEMPERATURES THERE WITH HIGHS REACHING THE UPPER 80S IN THE CSRA WHILE THE NORTHERN MIDLANDS REACH THE MID 80S AND CENTRAL MIDLANDS TOP OUT IN THE LOWER TO MID 80S. SEVERE THREAT SEEMS LOW BUT COULD NOT RULE OUT A STRONG THUNDERSTORM FROM DEVELOPING. LINGERING CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH LOTS OF DEBRIS CLOUDS AND CONTINUED HIGH LEVEL MOISTURE WITH CIRRUS CLOUDS MOVING THROUGH THE NORTHWESTERLY FLOW WILL HELP KEEP TEMPERATURES A BIT WARMER TONIGHT. LOWS EXPECTED IN THE MID 60S. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... THE NAM AND GFS SHOW THE H5 RIDGE SHIFTING EASTWARD AND OVER THE FORECAST AREA MONDAY AND MONDAY NIGHT. THE MODELS DISPLAY HIGH MOISTURE ESPECIALLY IN THE SOUTHWEST PART. BOTH MODELS INDICATE WEAK ISENTROPIC LIFT. THE PATTERN SUPPORTS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. THERE IS UNCERTAINTY WITH THE HIGH TEMPERATURE FORECAST. THE UPPER RIDGING SUPPORTS THE WARMER GUIDANCE BUT THERE SHOULD ALSO BE CONSIDERABLE CLOUDINESS. WE LEANED TOWARD THE WARMER HIGH TEMPERATURE GUIDANCE BECAUSE OF CONSISTENCY. THE LOW TEMPERATURE GUIDANCE WAS CLOSE. && .LONG TERM /TUESDAY THROUGH SATURDAY/... THE GFS AND ECMWF SHOW CONTINUED HIGH MOISTURE TUESDAY WITH A LEE- SIDE TROUGH. THE MODELS INDICATE A BACKDOOR COLD FRONT WEDNESDAY OR THURSDAY. THE ECMWF IS SLOWER WITH THE TIMING. THE MODELS DISPLAY CONTINUED HIGH MOISTURE FRIDAY WITH THE FRONT NEAR THE AREA. THE GFS INDICATES MORE DRYING SATURDAY COMPARED TO THE ECMWF. THE GFS...ECMWF...AND EKD MOS DISPLAY CHANCE POPS THROUGH THE PERIOD WITH TEMPERATURES NEAR CLIMATOLOGY. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... VFR CONDITIONS GENERALLY EXPECTED THROUGH THE 24 HOUR TAF FORECAST PERIOD. SURFACE FRONT STALLED NEAR THE CSRA. RADAR CURRENTLY INDICATING ISOLATED SHOWERS OVER PORTIONS OF THE CENTRAL MIDLANDS. EXPECT STALLED FRONT TO REMAIN NEAR THE CSRA TODAY. WITH DAYTIME HEATING...SHOWERS/POSSIBLE STORMS MAY DEVELOP DURING THE LATE AFTERNOON INTO THE EARLY EVENING. CONFIDENCE LOW AT THIS TIME AS WHETHER OR NOT ANY PRECIPITATION WILL AFFECT THE TAF SITES LATER TODAY...BUT WILL MENTION VCSH AT AGS/DNL FROM LATE AFTERNOON INTO THE EARLY EVENING DUE TO PROXIMITY OF THE STALLED FRONT. FOG DEVELOPMENT NOT EXPECTED THIS MORNING DUE TO CLOUD COVER. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED MONDAY THROUGH THURSDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 25, 6:47 AM EDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 647 AM EDT SUN MAY 25 2014 SCZ015-016-020>022-027>029-031-036>038-041-261100- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND- LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 647 AM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-063>065-077-SCZ018-025-026-030-035-261100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- AIKEN-BARNWELL- 647 AM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Special weather statement, May 25, 1:58 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT SUN MAY 25 2014
GAZ040-064-SCZ018-251900-
COLUMBIA-LINCOLN-MCCORMICK-
158 PM EDT SUN MAY 25 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...COLUMBIA
AND MCCORMICK COUNTIES THROUGH 300 PM EDT...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER COLUMBIA COUNTY...MOVING NORTHEAST AT 10
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...CLARKS HILL.
WIND GUSTS UP TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THE
STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3378 8229 3370 8217 3369 8216 3368 8214
3368 8215 3365 8211 3363 8210 3360 8212
3358 8208 3345 8229 3358 8242 3359 8241
3363 8244
TIME...MOT...LOC 1755Z 226DEG 11KT 3362 8229
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:58 PM EDT | Special Weather Statement | CAE | Barnwell | 47 min |
| May 25, 3:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 45 min |
| May 25, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 39 min |
| May 25, 4:07 PM EDT | Special Weather Statement | CAE | Barnwell | 23 min |
| May 25, 4:12 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 33 min |
| May 25, 6:45 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 60 min |
| May 25, 7:34 PM EDT | Special Weather Statement | CAE | Newberry | 56 min |
| May 25, 1:58 PM EDT | Special Weather Statement | CAE | Columbia | 62 min |
| May 25, 3:43 PM EDT | Special Weather Statement | CAE | Richmond | 32 min |
| May 25, 4:17 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 43 min |
| May 25, 4:58 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.